Back to Ask the Diabetes Team Ask the Diabetes Team

From Ireland:

I am trying to determine when my son suffered brain damage. He has ataxic cerebral palsy but is doing well now. He is nine years of age and suffers from persistent hyperinsulinemia of infancy. He was given 100 mls of glucose when he came into hospital at four months old with a sugar level of two 2 mmol/L [36 mg/dl], twitching slightly and was given 100 mls of glucose orally without a IV glucose follow up. I was wondering if this would cause rebound hypoglycaemia? It was after this that my son became hypotonic and unresponsive after several convulsions.

I understand if you can not comment. I believe that neurological damage because of low sugars only occurs if accompanied with neurological signs, e.g. convulsing? This was to the best of my knowledge the only time my son suffered from convulsions after he was given the glucose with out a follow up IV infusion.


It is impossible to answer your question, and not likely that this treatment caused persistent neurologic damage. It is more likely the underlying hypoglycemia may be linked to neurologic problems of many kinds. The more severe and the more recurrent and the more seizures, the more likely chronic hypoglycemia is associated with neurologic sequelae particularly since our treatments are less than ideal.


Original posting 20 Sep 2001
Posted to Hypoglycemia


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:26
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.